Tylenol # 3

Alternative names 
Acetaminophen and codeine

Definition
This poisoning is from an overdose of acetaminophen with codeine.

Poisonous Ingredient

     
  • Acetaminophen  
  • Codeine

Where Found

     
  • Tylenol No. 3

Note: This list may not be all inclusive.

Symptoms

     
  • Respiratory       o Breathing slow and labored (from the codeine)       o Breathing shallow (from the codeine)       o Respiratory arrest (from the codeine)  
  • Eyes, ears, nose, and throat       o Pinpoint pupils (from the codeine)  
  • Skin       o Bluish skin (fingernails and lips)  
  • Gastrointestinal       o Spasms of the stomach and/or intestinal tract       o Vomiting       o Acetaminophen overdose over a certain toxic level leads to liver failure unless the antidote, N-Acetyl-cysteine, is given  
  • Heart and blood vessels       o Low Blood pressure (from the codeine)  
  • Nervous system       o Drowsiness (from the codeine)

Home Treatment
Seek emergency medical care immediately. Both Tylenol and codeine overdoses can be rapidly fatal. DO NOT INDUCE VOMITING.

Before Calling Emergency
Determine the following information:

     
  • The patient’s age, weight, and condition  
  • The name of the product (as well as the ingredients and strength, if known)  
  • The time it was swallowed  
  • The amount swallowed  
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number
See Poison Control Centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room

     
  • For swallowed poison       o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach (gastric lavage).       o Activated charcoal administration.       o Give IV fluids.       o Admission to the hospital.       o For Tylenol, N-Acetyl cysteine is given if the blood Tylenol level is high enough. Without the antidote, the patient has fatal liver failure.       o Treat the symptoms.       o Give a counteracting medication (narcotic antagonist). Multiple doses may be needed.

Expectations (prognosis)
If an antidote can be given, recovery from an acute overdose often occurs within 24-48 hours.

Johns Hopkins patient information

Last revised: December 7, 2012
by Mamikon Bozoyan, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.